Alert archive / New Mexico / Wind Advisories in 2019

Wind Advisory 17, NWS Albuquerque, NM

March 2, 2019

NWS Albuquerque, NM issued this wind advisory at Mar 2, 2019, 3:07 AM MST. It took effect at Mar 2, 2019, 1:00 PM MST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Mar 2, 2019, 3:07 AM MST (10:07 UTC)
In effect from
Mar 2, 2019, 1:00 PM MST
Expired
Mar 3, 2019, 2:23 AM MST
In force
13 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

939 
WWUS75 KABQ 021007
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
307 AM MST Sat Mar 2 2019

...STRONG WINDS EXPECTED OVER MAINLY HIGHER TERRAIN AREAS OF NEW 
MEXICO TODAY...

.A split jet stream will cover New Mexico today, and an upper 
level disturbance and attendant cold front will approach later in
the day. This will lead to windy conditions, especially over
higher terrain areas of New Mexico this afternoon. Winds could
remain strong into the evening and early morning hours Saturday.

NMZ502-506>508-519-521-523-524-526-529-540-021830-
/O.NEW.KABQ.WI.Y.0017.190302T2000Z-190303T1100Z/
Chuska Mountains-West Central Mountains-West Central Highlands-
Southwest Mountains-
Middle Rio Grande Valley/Albuquerque Metro Area-
Sandia/Manzano Mountains-Central Highlands-
South Central Highlands-South Central Mountains-
Northeast Highlands-Southwest Chaves County-
307 AM MST Sat Mar 2 2019

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 AM MST
SUNDAY...

The National Weather Service in Albuquerque has issued a Wind
Advisory, which is in effect from 1 PM this afternoon to 4 AM MST
Sunday. 

* LOCATION...Many high terrain areas within northern and central
  New Mexico, as well as the middle Rio Grande valley including
  the Albuquerque metro area.

* WINDS...Strengthening from the west and southwest with 
  sustained speeds of 25 to 35 mph with occasional gusts of 45 to 
  50 mph.

* TIMING...Winds will strengthen this afternoon, likely peaking
  when a Pacific cold front arrives. Winds could remain strong
  through the evening and into the early morning hours Saturday.

* VISIBILITY...Localized areas of blowing dust could reduce
  visibility to less than 5 miles.

* LOCAL IMPACTS...Strong cross winds can be expected on some north
  to south oriented roads, including portions of Interstate 25.
  Lightweight objects may become toppled or airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$
3 follow-up statements
702 
WWUS75 KABQ 021829
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1129 AM MST Sat Mar 2 2019

...STRONG WINDS EXPECTED OVER MAINLY HIGHER TERRAIN AREAS OF NEW
MEXICO TODAY AND TONIGHT...

.A jet stream will cover New Mexico today, and an upper level 
disturbance and attendant cold front will approach later in the 
day and tonight. This will lead to windy conditions, especially 
over higher terrain areas of New Mexico. Winds could remain 
strong into the evening and early morning hours Sunday.

NMZ502-506>508-519-521-523-524-526-529-540-030100-
/O.CON.KABQ.WI.Y.0017.190302T2000Z-190303T1100Z/
Chuska Mountains-West Central Mountains-West Central Highlands-
Southwest Mountains-
Middle Rio Grande Valley/Albuquerque Metro Area-
Sandia/Manzano Mountains-Central Highlands-
South Central Highlands-South Central Mountains-
Northeast Highlands-Southwest Chaves County-
1129 AM MST Sat Mar 2 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM MST SUNDAY...

* LOCATION...Many high terrain areas within northern and central 
  New Mexico, as well as the middle Rio Grande valley including 
  the Albuquerque metro area. 

* WINDS...Strengthening from the west and southwest with 
  sustained speeds of 25 to 35 mph with occasional gusts of 45 
  to 50 mph. 

* TIMING...Winds will strengthen this afternoon, likely peaking 
  when a Pacific cold front arrives. Winds could remain strong 
  through the evening and into the early morning hours Saturday. 

* VISIBILITY...Localized areas of blowing dust could reduce 
  visibility to less than 5 miles. 

* LOCAL IMPACTS...Strong cross winds can be expected on some 
  north to south oriented roads, including portions of 
  Interstate 25. Lightweight objects may become toppled or 
  airborne. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$

28
654 
WWUS75 KABQ 030039
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
539 PM MST Sat Mar 2 2019

...STRONG WINDS EXPECTED OVER MAINLY HIGHER TERRAIN AREAS OF NEW
MEXICO TODAY AND TONIGHT...

.Strong winds aloft combined with an upper level disturbance and 
attendant cold front passing over western and central New Mexico 
will lead to windy conditions, especially over higher terrain 
areas. Winds could remain strong into the evening and early 
morning hours Sunday.

NMZ502-506>508-519-521-523-524-526-529-540-031100-
/O.CON.KABQ.WI.Y.0017.000000T0000Z-190303T1100Z/
Chuska Mountains-West Central Mountains-West Central Highlands-
Southwest Mountains-
Middle Rio Grande Valley/Albuquerque Metro Area-
Sandia/Manzano Mountains-Central Highlands-
South Central Highlands-South Central Mountains-
Northeast Highlands-Southwest Chaves County-
539 PM MST Sat Mar 2 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM MST SUNDAY...

* LOCATION...Many high terrain areas within northern and central
  New Mexico, as well as the middle Rio Grande Valley including 
  the Albuquerque metro area. 

* WINDS...Southwest to west with sustained speeds of 25 to 35 mph
  with occasional gusts of 45 to 50 mph. 

* TIMING...Winds will strengthen this early this evening, likely
  peaking as showers arrive. Winds could remain strong through 
  the late evening and into the early morning hours Saturday. 

* VISIBILITY...Localized areas of blowing dust could reduce 
  visibility to less than 5 miles. 

* LOCAL IMPACTS...Strong cross winds can be expected on some 
  north to south oriented roads, including portions of 
  Interstate 25. Lightweight objects may become toppled or 
  airborne. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should exercise caution while travelling. Sudden gusts
of wind may cause you to lose control of your vehicle. Extra
attention should be given to cross winds.

&&

$$
326 
WWUS75 KABQ 030923
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
223 AM MST Sun Mar 3 2019

NMZ502-506>508-519-521-523-524-526-529-540-031030-
/O.CAN.KABQ.WI.Y.0017.000000T0000Z-190303T1100Z/
Chuska Mountains-West Central Mountains-West Central Highlands-
Southwest Mountains-
Middle Rio Grande Valley/Albuquerque Metro Area-
Sandia/Manzano Mountains-Central Highlands-
South Central Highlands-South Central Mountains-
Northeast Highlands-Southwest Chaves County-
223 AM MST Sun Mar 3 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Albuquerque has cancelled the
Wind Advisory. 

Occasional wind gusts to 25 to 30 mph will still be possible,
but overall winds have decreased substantially. Therefore, the
wind advisory has been cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Mar 2, 2:50 AM MST, 17 minutes earlier.

Area forecast discussion, Mar 2, 2:50 AM MST, 17 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
250 AM MST Sat Mar 2 2019

.SYNOPSIS...
Valley rain and mountain snow is on tap to reach northwest New Mexico
this afternoon, spreading over the northern mountains tonight through
Sunday. Another foot to two feet will be possible atop the peaks of
the Tusas and Sangre de Cristo Mountains by the end of Sunday. A weak
backdoor cold front moving through northeast New Mexico, producing a
layer of low clouds this morning will be a prelude to a much colder
backdoor front drastically dropping temperatures through eastern New
Mexico Sunday. Freezing fog will start the day off for the northeast
plains with highs across eastern New Mexico in the low 20s to 40.
Roswell will stay warm until Monday when the backdoor cold front
pushes further south and west. Temperatures rebound next week across
the east, reaching near normal by Wednesday. Western and central New
Mexico will avoid the bitter cold with temperatures near to above
normal.

&&

.DISCUSSION...
Today...A backdoor frontal bdry has slid into northeast NM this
morning bringing low clouds to the area. This will be a prelude to
much colder temperatures invading the East Plains tonight and
Sunday. Meanwhile, an upper low off the Pacific coast is opening up
as it comes ashore today bringing periods of showers to far northwest
NM later this afternoon and evening. Elevated WSW winds 25-35mph
will mix down through southern and central NM this afternoon, pushing
the backdoor bdry back into TX/CO.

Tonight - Sunday...Valley rain and mountain snow will quickly spread
and increase in intensity across northern NM tonight through Sunday
morning. This Pacific system will bring in lots of moisture with PWAT
values across western and northern NM generally 2-3 std dev above
normal. Snow levels will remain high with the highest snow
accumulations focusing along west facing slopes of the Tusas and
Sangre de Cristo Mountains above 9,000' with up to two feet possible
atop the peaks of the Tusas Mountains and 10" to 16" atop the
Sangre's. Snow will gradually taper off through the day Sunday as the
trough axis quickly traverses NM. Meanwhile, a much stronger and
much colder backdoor cold front with the help of a 1052hpa high
centered over eastern MT surges through eastern NM. A shallow Arctic
airmass will move in behind the fropa producing persistent low
stratus throughout the northeast plains all day Sunday. A brief
period of seeder-feeder freezing rain and ice pellets will be
possible over Union County and Clayton near midnight Sunday morning
before freezing fog becomes the dominant feature by sunrise.
Temperatures will generally fall all day behind the front across the
east with highs in the far northeast struggling to stay in the low
20s.

Long range...The backdoor front will progress further west Monday
morning, trying to seep into the middle RGV at Santa Fe. Right now
model guidance continues to keep it out of ABQ but cannot rule out a
small seepage through the Tijeras Canyon. Overall though central and
western NM will avoid the cold temperatures staying near normal.
Temperatures gradually warm back up across the east, reaching near
normal by Wednesday, with low 80s back at Roswell by Thursday.
Another quick-hitting disturbance will bring a chance for more
precipitation late Wed/early Thu for northwest NM. A breezy day looks
to be in-store behind this system Thursday afternoon. Yet another
system looks to arrive by the end of the week, keeping the chances
for precipitation going.

24/RJH

&&

.FIRE WEATHER...
A split in the jet stream will keep strong winds aloft over NM today
with a disturbance aloft and attendant cold on the way late in the
day. Winds at the surface/20ft level will slowly crank up by mid to
late afternoon with a surge in speed as the front sweeps in.
Humidity will be lowest this afternoon in the middle Rio Grande
valley and the east central plains where readings will fall to 15 to
20 percent. Critical RH could briefly be juxtaposed over critical
winds in these areas, bringing elevated fire weather conditions to
these areas.

Cooler temperatures will arrive area wide late today into Sunday and
winds will be stubborn and slow to relax through the early morning
hours Sunday. Wetting rain and mountain snow accumulations will
preclude fire weather concerns over the northern tier of NM into
Sunday and Monday with breezy conditions prevailing in many zones.

Temperatures in the eastern plains will slowly rebound back to
normal by mid week with all areas exceeding normal by Thursday.
Another Pacific short wave trough would be racing toward northern NM
and CO by Thursday, potentially leading to a windy and dry day in
south central and also eastern zones with an increased threat for
critical fire weather.

52

&&

.AVIATION...
06Z TAF CYCLE
Westerly flow aloft with gradually increasing mid level moisture. A
few mt top snow showers to develop over the northwest high terrain
aft 09Z, then increasing in areal coverage over northwest NM aft
02/18Z with wdly sct MVFR cigs/vsbys and occasional mt obscurations.
Wly wind gusts to around 35kt west and central aft 18Z. Sfc boundary
in the plains has progressed farther west and south than models
previously indicated, to KRTN, KSXU and KCVS at 05Z. Lcl but somewhat
short lived MVFR to IFR cigs have been developing behind the
boundary but are not indicated in the KTCC or KLVS TAFs. The boundary
to become aligned from north to south along the Pecos Valley by 18Z,
but may remain draped over ne NM at 03/00Z when it begins to surge
swwd again.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  49  40  53  35 /  80  70  20  40
Dulce...........................  44  34  44  30 /  90  90  50  70
Cuba............................  50  36  46  32 /  70  80  40  40
Gallup..........................  54  38  53  31 /  50  60  10  10
El Morro........................  53  36  51  29 /  50  60  30  10
Grants..........................  59  38  54  31 /  30  50  10  10
Quemado.........................  59  37  56  30 /  20  30   5   0
Glenwood........................  63  47  61  37 /   5  20   5   0
Chama...........................  40  30  37  26 /  90 100  60  70
Los Alamos......................  56  38  50  34 /  50  60  20  30
Pecos...........................  54  37  48  28 /  30  70  20  20
Cerro/Questa....................  47  33  42  29 /  60  80  40  50
Red River.......................  39  27  33  24 /  70  90  40  60
Angel Fire......................  46  28  35  20 /  50  80  40  60
Taos............................  51  32  44  27 /  50  80  30  40
Mora............................  56  35  45  27 /  30  70  20  30
Espanola........................  59  38  53  34 /  30  50  10  20
Santa Fe........................  55  38  50  32 /  40  60  20  20
Santa Fe Airport................  58  37  53  30 /  30  50  10  10
Albuquerque Foothills...........  63  44  59  38 /  10  30   5   5
Albuquerque Heights.............  65  42  61  37 /   5  20   5   5
Albuquerque Valley..............  68  40  63  34 /   5  20   5   5
Albuquerque West Mesa...........  65  43  61  36 /  10  30   5   5
Los Lunas.......................  69  39  64  33 /   5  20   0   0
Rio Rancho......................  64  42  60  36 /  10  30   5   5
Socorro.........................  73  44  67  36 /   0   5   0   0
Sandia Park/Cedar Crest.........  58  40  52  33 /  20  40  10  10
Tijeras.........................  60  39  55  32 /  20  40  10  10
Moriarty/Estancia...............  61  35  57  25 /  10  30   5   5
Clines Corners..................  58  34  50  23 /  10  40   5   5
Gran Quivira....................  63  39  58  29 /   5  20   0   0
Carrizozo.......................  67  43  61  33 /   0   5   0   0
Ruidoso.........................  62  39  58  27 /   0  10   0   0
Capulin.........................  56  13  25  10 /  10  70  20  20
Raton...........................  58  20  33  13 /  10  40  10  30
Springer........................  64  24  37  15 /   5  30  10  10
Las Vegas.......................  60  31  43  19 /  10  40  10  10
Clayton.........................  48  10  20   6 /   0  60  20  20
Roy.............................  62  20  26  12 /   0  30  10  10
Conchas.........................  68  26  33  17 /   0  20  10   5
Santa Rosa......................  69  31  41  17 /   0  20   5   5
Tucumcari.......................  67  22  31  13 /   0  20  10   5
Clovis..........................  63  28  36  13 /   0  10   5   0
Portales........................  63  30  37  14 /   0  10   5   0
Fort Sumner.....................  68  36  43  17 /   0   5   0   0
Roswell.........................  76  46  60  23 /   0   0   0   0
Picacho.........................  73  46  62  23 /   0   0   0   0
Elk.............................  69  44  63  26 /   0   5   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 1 PM this afternoon to 4 AM MST Sunday for the
following zones... NMZ502-506>508-519-521-523-524-526-529-540.

Winter Weather Advisory from 2 PM this afternoon to 6 PM MST Sunday
for the following zones... NMZ511-512.

Winter Storm Warning from noon today to 6 PM MST Sunday for the
following zones... NMZ510.

Winter Storm Warning from 2 PM this afternoon to 6 PM MST Sunday
for the following zones... NMZ513-514.

&&

24
Hazardous weather outlook, Mar 1, 3:54 AM MST, 23 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
354 AM MST Fri Mar 1 2019

NMZ501>540-021200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
354 AM MST Fri Mar 1 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Critical fire weather conditions could be reached for a couple of
hours this afternoon across the Northeast Highlands and East Central
Plains due to strong winds, low humidities and an unstable airmass.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A strong back door arctic cold front will bring unseasonably cold
temperatures to the eastern plains over the weekend. Below freezing
temperatures may persist across northeast New Mexico from Saturday
night through Tuesday afternoon, or more than 60 consecutive hours.

Significant snow accumulations will also be possible Saturday
afternoon through Sunday and maybe through Monday across the
higher peaks of the northern mountains, resulting in slick and snow
covered travel conditions across the high terrain.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts through the
National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637.

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 3:31 AM MSTWinter Weather AdvisoryABQ59 hr

Nearby

Wind Advisories in New Mexico, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.